Hello!

It looks like you're new here. If you want to get involved, click one of these buttons!

Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!

avascular necrosis

hi i am new here,my name is julie i am 51 in 2017 i was diagnosed with AML MPM 1 mutated , in January 2018 I had my first allogeneic stem cell transplant and then a second one in August 2018 due to graft failure that transplant has been successful, same donor for both ,after that my Immune system was really struggling and I was getting very serious infections and spent most of the year in and out of hospital, I then started gumunex intravenous immunoglobulin every 28 days that is working well for me ,after all that I started to lose .my mobility MRI scans showed I had avascular necrosis in both hips ,I have had both my hip replacements now and I can now walk again ,I was just wondering if anyone here had got avascular necrosis after a stem cell transplant.

Comments

  • Hello Julie

    Welcome. It is great that you have found the forum. My name is Michelle and I am one of the online community champions and an Allo stem cell recipient myself.

    I'm here to listen and support patients and families.

    You have had a very tough journey since 2017. I had my stem cell transplant in January 2019 and also had graft failure, receiving a second transplant in April of 2019. I can relate to you experience of constant infections and being in and out of hospital.

    I have not experienced avascular necrosis, I was aware it can be a risk, as a consequence to all the treatment, stem cell products, failure and other blood products. But the percentage was low.

    I'm wondering if there are other online champions or patients that have any insight or experience to share!

    I sense great determination In you, overcoming all those challenges and it is fantastic to read your current gumunex intravenous immunoglobulin is working well for you and you have got back to walking after two hip replacements.

    How are you finding things emotionally?


    Best wishes

    Michelle

    Claire_AnthonyNolan
  • Hi Julie, like Michelle I'm an online community champion and had a stem cell transplant for ALL almost 9 years ago.

    You do sound like you've been through the mill with your treatment, two transplants and the infections that followed. I've been on the forum for a few years now and I think it's the first time anyone has mentioned AVN here so it's a very useful insight. My transplant was so long ago now that I can't remember all of the potential side effects we are warned about but after doing a bit of googling I can see that it does affect some patients after allogenic transplants.

    I'd be interested to know if you suffered from any form of GvHD after yout transplant as there seems to be an associattion between the two and long term steroid use?

    It sounds like the hip replacements have now solved the problem and I hope that's an end to the issue. How are you coping otherwise now after all that you've been through?

    Best wishes,

    Steve

    chelle_16Claire_AnthonyNolan
  • Hi thankyou for getting back to me ,first off emotionally Iam very strong .my family and I have had some very dark times on my journey but I have always kept positive,as much for my family as myself.i spent most of 2020 in hospital with no visitors because of lockdown so I had to be strong. It was much worse for my family even when I was In ICU no one could visit me.

    I did get GvHD but only on the skin the majority of steroids I was on was when my first transplant failed and after my second transplant when I kept getting pneumonia, my doctors have said I will never know if it was the chemotherapy or the steroids that has caused my avascular necrosis, the more I have read iam thinking the steroids .

    chelle_16Dieseldrinker62Claire_AnthonyNolan
  • Hi Julie

    Your strength shines through. It certainly is harder for family and friends, especially if they cannot seen you.

    I also had Gvhd of the skin and was treated with topical steroid creams and steroid washes. Which all helped resolve the problem.

    I wish you all the best and continued strength

    Best wishes

    Michelle

    Claire_AnthonyNolan
Sign In or Register to comment.